View Full Version : Alka Seltzer and hair loss?

06-07-2011, 07:43 PM
Hi All, I'm new to the site, and have a question I'm hoping someone can help me with. I'm a 56 yr old caucasion female, my hair began falling out on the top several years ago, and has gotten so bad I have an appointment to be fitted for a wig in a few days. All my life I had extremely thick, beautiful hair, and I'm sure I don't have to try to describe to any of you how devestating it is to have lost so much of it.

My question though, is it possible for aspirin (Alka Seltzer) to cause hair loss? I've read several sites on the internet, some of which say aspirin can cause hair loss, and others say it can't. I take three Alka Seltzer tablets every night for indigestion, and also because it's the only way I can take aspirin for arthritis and other pains.

After reading the list of drugs here that can cause hair loss, none of them had Alka Seltzer listed (nor aspirin), but there were some drugs listed with the second word "sodium". I know Alka Seltzer has a lot of sodium, so I'm wondering if that could be causing it, or maybe in conjunction with the aspirin that's in the Alka Seltzer. Has anyone ever heard of Alka Seltzer causing this? I realize this may seem like a far-fetched question, but I am grasping at straws, determined to find out the cause of this.

My dermatologist has run all the blood tests, but nothing showed up. He first treated me with an antibiotic and steriods, which actually worked - for a while - and I was ecstatic! But then, literally overnight, it all began falling out again. That was two months ago, and I have cried almost every day since then. I literally hate what I see when I look in the mirror.

He now has me using a topical anti fungal medicine, and it's not falling out nearly as much now when I shampoo it, but it's still so very, very thin on top, so much so that I won't even leave the house because I'm just so self concious about it.

Any answers or advice?

Dr. Glenn Charles
09-29-2011, 06:27 PM
I have never heard of Aspirin or Alka Seltzer causing hair loss or seen either of those medication on a list that has hair loss as a possible side effect or complication. I would continue to look for other causes and consider a biopsy at the dermatologist to confirm or rule out genetic alopecia.

09-30-2011, 08:58 AM
Thank you so much for your input and advice. I finally went to my dermatologist, who is treating me for a fungal infection. I am so happy to say the treatment is working, and my hair is growing back.

Dr. Glenn Charles
10-30-2011, 08:10 PM
That is great news. How much improvement have you seen?

10-31-2011, 03:11 PM
Thank you! And I'm happy to say I've seen a great deal of improvement. It's hard to say just how much though, because when I was younger my hair was so thick I would get the hairdresser to cut it in a layers that would actually 'thin' it. But that was when I was in my 20's through my 40's, and I know that hair does tend to thin as we age. Also, since the thinning was over a several year period, it was a gradual thing, until one day I realized I could see my scalp.

Oh, but a bit of info I guess I should add here: I had gone to another dermatologist about three years before I went to the one I'm going to now, and I never even got to see the doctor about it, even though it was my first visit to her office. A nurse practitioner was the one who took my medical hx, discussed the problem with me, and gave me a dx of genetic or hereditary alopecia. When I told her there was no baldness in my family, she sort of blew me off, saying it could even be from a few generations back. I left that office feeling depressed, frustrated, and upset that not only did I not get to see the doctor, but also that there were no diagnostics run to give an accurate dx.

Needless to say, I never went back to that doctor. Not so much because I didn't like the dx I was given, but because I felt I should at least have gotten to discuss it with the doctor (especially since it was my first visit to her office), and because the nurse practitioner just blew me off without even trying to have any diagnostic procedures run, and not even discussing it with the doctor.

But if I had to guess at a percentage of improvement in my hair re-growth(with all of the above taken into consideration) I would say it's about a 50% improvement, and still improving. I know it will never be as thick as it was when I was younger, but as long as my scalp isn't showing through, I'm happy. And where I was seeing large amounts of hair in the shower drain after shampooing, I'm now seeing almost none!

One other thing that may be of help to others: When my dermatologist tx me with the antibiotic and steroids (IM injections and topical tx) and my hair began growing back so beautifully, but then all fell out again a few weeks after my last steriod injection, I reminded him of a toenail fungal infection he had treated me for a couple of years prior to that. I asked him if it was possible that I had some sort of systemic fungal infection that could be causing the hair loss, and he said absolutely. So he put me on an oral antifungal med (Lamisil) for three weeks, and a topical antifungal scalp tx (Exelderm). And now I, and everyone else, can tell a drastic improvement in my hair re-growth. :)

11-13-2011, 04:42 PM
Hi Belle. I am intrigued by the success that you seem to have had in getting regrowth after a regimen of antifungals. I have often suspected that some kind of fungal infection was behind my own hair loss. I am curious. Did you ever have any scalp itching, tinea capitis or other symptoms of a fungal infection? Also, did the oral and topical antifungals give you any side effects?

11-13-2011, 08:53 PM
Hi Thinning@30, I've learned to always trust my instincts on things like that, even when a doctor tells me differently. I know my body, any changes/symptoms, and exposures/circumstances, and I also felt a fungal infection of some type was the cause of my hair loss. So I hope you stick with your instincts until you find a doctor who is willing to listen to you. As for any scalp itching, tinea capitis, etc., yes, which was what made me suspect a fungal infection.

I had the itching, as well as small red bumps that would come up periodically, then would develop into tiny scabs. And every now and then, the red bumps would become more like white-head pimples and then develop into the tiny scabs. So that, plus the fact that a while before my symptoms started, my pug had a fungal infection with the same symptoms I had (she had bumps, some developing into white head 'pimples'), which her vet diagnosed as a fungal infection, caused me to strongly suspect I had contracted a fungal infection from her.

After my symptoms began I asked the vet if her fungal infection was contagious to humans, and he said no. I was not convinced he was correct, so I asked my dermatologist to try me on an antifungal, which is definitely helping the scalp problems and my hair is growing back in.

As for any side effects from the oral and topical antifungals meds, I have had none at all. I was on oral Lamisil pills for three weeks, and I'm still using the topical antifungal med, Exelderm. I used it daily at first, for several weeks, but now I only have to use it a couple of times a week.

Even though I'm having pretty good success with the treatment, I'm still not any where close to having hair as thick as it used to be, but part of that may be due to the natural aging process (or so the doctor said). My hair was extremely thick until I reached my 40's, and gradually began getting thinner and thinner until one day when I was in my early 50's I realized it was far, far thinner than "normal aging".

I'm thinking of going to a local family practitioner who was actually a veterinarian for a number of years before he went back to medical school to become a medical ("people") doctor. I think as a former veterinarian, and now an MD, he would be the perfect one to ask about people catching fungal infections from their dogs. My pugs have always had very close contact with me, and I think it stands to reason that we can catch certain bugs and illnesses from our pets, especially when having as much physical contact with them as I do (they are my "babies").

If I do decide to go to him for a consultation, I'll be happy to let you know what he says if you want; just let me know. Best of luck to you, I hope you find a doctor who will accurately diagnose and treat your condition. I've learned all too well how devestating it is to lose your hair like that, so I hope I've been at least some help to you.